domingo, 26 de junio de 2011

Does stopping a proton pump inhibitor cause a clinically important rebound phenomenon ?

Evidence-Based Answer:

After at least 4 weeks of therapy, cessation of pro¬ton pump inhibitors (PPIs) may cause a clinically significant increase in dyspepsia. (SOR: A, based on 2 double-blind RCTs.)

A systematic review from 2007 found 8 studies regarding rebound acid hypersecretion (RAHS) after PPI withdrawal. These studies measured the acid level in the stomach to determine RAHS. The sample sizes varied from 6 to 32, with a total of 138 patients involved in the review. The studies were heterogeneous in the brand of PPI given, duration of therapy, type of gastric acid mea¬surement, timing of the test, and type of participants. The authors concluded the evidence was not strong for RAHS after PPI treatment, because only 3 of the 8 stud¬ies showed hypersecretion.1

Whether hypersecretion has a clinical impact on patients has only recently been studied. Two double-blind RCTs in healthy volunteers from 2009 and2010 used clinical symptom rating scales in addition to gastric acid levels to determine the significance of RAHS.2,3

In the 2009 trial, 120 patients filled out the Gas¬trointestinal Symptom Rating Scale (GSRS) weekly for 8 weeks during treatment with either esomeprazole 40 mg or placebo, and for 4 weeks after cessation. Fasting blood samples for plasma levels of gastrin and chromogranin A were taken at weeks 0, 4, 8, and 12 to determine acid hypersecretion.2 During cessation, the proportion reporting dys¬pepsia, heartburn, or acid regurgitation in the PPI group was 26 of 59 (44%), compared with only 9 of 59 (15%) in the placebo group (calculated NNH=3.5). Hyperacidity symptoms lasted for the entire 4-week cessation period. The measures of increased acid secretion were significantly correlated with the GSRS score in the PPI group and not in the placebo group (rs=0.34, P=.01).2

The trial from 2010 followed the Glasgow dyspep¬sia score on a daily basis throughout the study. Forty-eight healthy patients had a 2 week run-in, 4 weeks of treatment with either pantoprazole 40 mg or placebo, and then had 6 weeks of follow-up.3

A total of 11 of 25 (44%) patients in the PPI group developed dyspepsia after withdrawal, compared with only 2 of 23 (9%) in the placebo group (calculated NNH=2.8). The peak dyspepsia score was during the first week after cessation in the PPI group, but after that the score was not statistically different from placebo.3

Of note, 47 of the 84 (56%) patients taking PPIs in these 2 trials had no rebound symptoms. The length of RAHS symptoms also differed between the 2 trials: 4 weeks versus 1 week. Another limitation of these studies was that only healthy individuals were studied—patients taking PPIs with diagnosed gastrointesti¬nal diseases were not included.

HelpDesk Answer From EBP,

Julia Fashner, MD
St. Joseph FMR South Bend, IN

1. Hunfeld NG, Geus WP, Kuipers EJ. Systematic review: rebound acid hypersecretion af-ter therapy with proton pump inhibitors. CAliment Pharmacol Ther. 2007; 25(1):39–46. [LOE 1a]

2. Reimer C, Søndergaard B, Hilsted L, Bytzer P. Proton-pump inhibitor therapy induces acid-related symptoms in healthy volunteers after withdrawal of therapy. Gastroenterology. 2009; 137(1):80–87. [LOE 1b]

3. Niklasson A, Lindström L, Simrén M, Lindberg G, Björnsson E. Dyspeptic symptom de-velopment after discontinuation of a proton pump inhibitor: a double-blind placebo-con-trolled trial. Am J Gatroenterol. 2010; 105(7):1531–1537. [LOE 1b]

No hay comentarios:

Publicar un comentario